Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jun 25, 2017, 2:22 PM MDT for Blaine County, Hill County, Phillips County, Montana. It took effect at Jun 26, 2017, 12:00 PM MDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 2017, 2:22 PM MDT (20:22 UTC)
- In effect from
- Jun 26, 2017, 12:00 PM MDT
- Expired
- Jun 26, 2017, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Hill County, MT, Phillips County, MT
The radar
The Glasgow radar (KGGW), 177 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 5:20 PM MDT | TSTM WND GST 50 | 2 E Inverness, MT | 50 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF INVERNESS. |
| Jun 26, 5:48 PM MDT | TSTM WND GST 52 | 10 N Hingham, MT | 52 MPH WIND GUST. |
| Jun 26, 7:20 PM MDT | TSTM WND GST 58 | 13 S Fort Belknap, MT | 58 MPH WIND GUST AT FORT BELKNAP RAWS. TIME OF EVENT IS ESTIMATED. |
| Jun 26, 7:35 PM MDT | TSTM WND GST 55 | 5 Wnw Landusky, MT | GUST MEASURED AT THE HAYS MT DOT SITE. |
| Jun 26, 7:35 PM MDT | TSTM WND GST 55 | 5 Sw Hays, MT | 55 MPH WIND GUST AT THE DOT SENSOR NEAR HAYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660 WWUS85 KTFX 252022 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 222 PM MDT Sun Jun 25 2017 MTZ113-260830- /O.UPG.KTFX.FW.A.0001.170626T1800Z-170627T0200Z/ /O.NEW.KTFX.FW.W.0001.170626T1800Z-170627T0200Z/ Hill and Blaine Counties- 222 PM MDT Sun Jun 25 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR BLAINE COUNTY IN FIRE WEATHER ZONE 113... The National Weather Service in Great Falls has issued a Red Flag Warning, which is in effect from noon to 8 PM MDT Monday. The Fire Weather Watch is no longer in effect. * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In North Central Montana, Fire Weather Zone 113. * COUNTIES AFFECTED: In North Central Montana, Blaine County. * WIND: South 10 to 20 mph with gusts up to 35 mph. * HUMIDITY: As low as 16 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
4 follow-up statements
697 WWUS85 KTFX 260306 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 906 PM MDT Sun Jun 25 2017 MTZ113-261200- /O.CON.KTFX.FW.W.0001.170626T1800Z-170627T0200Z/ Hill and Blaine Counties- 906 PM MDT Sun Jun 25 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT MONDAY... * IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In North Central Montana, Fire Weather Zone 113. * COUNTIES AFFECTED: In North Central Montana, Blaine, Hill. * WIND: South 10 to 20 mph with gusts up to 35 mph. * HUMIDITY: As low as 16 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
449 WWUS85 KTFX 260958 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 358 AM MDT Mon Jun 26 2017 MTZ113-262200- /O.CON.KTFX.FW.W.0001.170626T1800Z-170627T0200Z/ Hill and Blaine Counties- 358 AM MDT Mon Jun 26 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR LOW RH, HOT TEMPERATURES AND GUSTY WINDS FOR FIRE WEATHER ZONE 113... * IMPACTS: Low Humidities...Hot Temperatures...and Gusty Winds will create erratic fire behavior conditions and an increased risk of new fire starts. * AFFECTED AREA: In North Central Montana, Fire Weather Zone 113. * COUNTIES AFFECTED: In North Central Montana, Blaine and Hill. * WIND: Southeast 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 16 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
284 WWUS85 KTFX 261702 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1102 AM MDT Mon Jun 26 2017 MTZ113-270200- /O.CON.KTFX.FW.W.0001.170626T1800Z-170627T0200Z/ Hill and Blaine Counties- 1102 AM MDT Mon Jun 26 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. In addition...isolated thunderstorms late this afternoon and evening may produce gusty outflow winds and lightning. * AFFECTED AREA: In North Central Montana, Fire Weather Zone 113. * COUNTIES AFFECTED: In North Central Montana, Blaine, Chouteau, Hill, Phillips. * WIND: South 10 to 20 mph with gusts up to 30 mph. * HUMIDITY: As low as 17 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
602 WWUS85 KTFX 270202 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 802 PM MDT Mon Jun 26 2017 MTZ113-270315- /O.EXP.KTFX.FW.W.0001.000000T0000Z-170627T0200Z/ Hill and Blaine Counties- 802 PM MDT Mon Jun 26 2017 ...RED FLAG WARNING HAS EXPIRED... The Red Flag Warning has expired. $$ http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jun 25, 11:05 AM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 25, 11:05 AM MDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1105 AM MDT Sun Jun 25 2017 ...Updated Aviation Discussion... .SYNOPSIS... Northwesterly flow aloft over Montana diminishes today as an upper level high pressure ridge builds over the region. This feature will bring dry and warm conditions to the forecast area today with hot temperatures expected on Monday. A surface cold front sweeps across the state Monday night for showers and thunderstorms but cooler temperatures return on Tuesday. && .DISCUSSION... Today through Tuesday...The persistent northwest flow aloft over North Central Montana finally comes to an end today as high pressure ridging builds over the state. Seasonably warm afternoon high temperatures are expected today along with mostly clear skies and generally light winds. Axis of the thermal ridge will move across Montana on Monday for hot temperatures with breezy to windy conditions developing ahead of a surface low pressure system. This system moves through Central Montana Monday evening and is expected to bring showers and thunderstorms as a surface cold front sweeps across the state. Unsettled conditions will continue into Tuesday with afternoon high temperatures dropping back toward seasonal averages once again. mpj Tuesday Night through Saturday...A closed upper level low is forecast to drift slowly south-southeast across AB/SK through the mid-week period. This places our region in a weak northwest flow aloft, resulting in near-average temperatures and chances for scattered light showers. Isolated afternoon thundershowers will be possible both Wednesday and Thursday afternoon. This upper level low moves away Thursday night, replaced by fair weather on Friday under a progressive ridge. The next shortwave trough arrives on Saturday, possibly creating an environment capable of supporting stronger thunderstorms. The current cycle presents reasonably good agreement among models through this period, but prior solutions have been rather inconsistent from one run to the next. Therefore, overall confidence in the forecast remains moderate through Thursday, then is low for the end of the period. PN && .AVIATION... Updated 1705z. Upper level high pressure ridge aloft builds over Montana today for mostly clear and dry conditions through early Monday morning. A surface low pressure system will develop over the northern Great Basin tonight with increasing southeasterly wind expected across North Central Montana after 00z Monday. Southeast gusts may exceed 25 to 30 mph from KHVR and KLWT eastward after 17z Mon. cc/mpj && .FIRE WEATHER... There continues to be concern for potentially critical fire weather conditions Monday afternoon and evening. Gusty southeast winds ahead of a surface low pressure system will combine with minimum RH values in the teens and increasingly dry fuels in eastern portions of Fire Weather Zone 113. Latest Day 2 Fire Weather Outlook from SPC indicates an "elevated" risk and communications with the SPC fire weather desk suggests that a "critical" risk could be issued tomorrow. The existing Fire Weather Watch will remain in effect with expectations that the watch will be upgraded to a Red Flag Warning in the next 24 hours. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 80 53 91 60 / 0 0 10 40 CTB 80 50 90 58 / 0 0 10 30 HLN 84 54 92 59 / 0 0 20 40 BZN 82 48 90 55 / 0 0 10 30 WEY 75 39 79 44 / 0 0 0 20 DLN 81 51 88 54 / 0 0 10 40 HVR 80 52 94 62 / 0 0 0 30 LWT 75 49 86 58 / 0 0 0 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening Hill and Blaine Counties. && weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.